Product Information (PI) for Erenumab has been updated with the below statements-

  • A warning about a potential causal relationship between the drug and hypertension under the ‘Special Warnings and Precautions’ section (Section 4.4) of the PI.
  • Addition of hypertension under ‘Vascular disorders’ in the ‘Adverse Effects’ section (Section 4.8).

Erenumab is a fully human monoclonal antibody which is used for prophylaxis of migraine (a severe headache)

This drug acts by blocking the calcitonin gene-related peptide receptor (CGRPR) which are having a major role in starting migraines. The common adverse reaction for this drug reported so far were: constipation, pruritus and muscle spasms.

Health Authority:

Therapeutic Goods & Administration (TGA) – Health authority of Australia.

Important note for Healthcare professionals:

TGA received case reports pertaining to the hypertension occurrence during treatment with Erenumab which was reported most frequently within 7 days of dose administration. In the majority of cases, the onset or worsening of hypertension was reported after the first dose of erenumab. The drug was discontinued in many of the reported cases.

  • Awareness: Please be aware of this potential risk of hypertension associated with Erenumab and consider the risk factors like underlying hypertensive condition of patient for worsening of pre-existing hypertension and monitor them for any new-onset hypertension.
  • Consider whether discontinuation of erenumab is warranted – If no alternative etiology was established after evaluation for the hypertension which is observed after erenumab initiation.
  • While prescribing/dispensing/administering minocycline, it is recommended to make patient and patient care providers aware of this risk of hypertension for early monitoring of blood pressure monitoring followed by early drug discontinuation of erenumab and anti-hypertensive treatment initiation (if required).

Important note for Public (Patients/patient care providers):

Be aware of potential risk of hypertension with erenumab and inform your respective healthcare professional or report to your national ADR reporting system for any signs of increased blood pressure. Consider using domestic BP equipment for monitoring blood pressure at home.

Inform your respective doctor or healthcare professional about your underlying medical conditions and concurrent use of other medications. This facilitates the effective assessment of benefit-risk ratio and identification of suitability of the medicine for use/or looking for alternative medicine with the favorable benefit risk ratio.

Voluntary ADR reporting:

Every medicinal product has both benefits and risks. Medicines are authorized to market based on the favorable benefit-risk profile anticipated at the time of regulatory approval/entry into market. However, the safety profile of medicine would continuously updates owing to safety data from the post marketing experience from public. If the rate of reporting of suspected adverse drug reactions (ADR) from public is line with the actual occurrence of ADRs, the time lapse for taking regulatory action can be reduced and thereby improving patient safety.

All health care professionals and consumers of pharmaceutical medicinal products are encouraged to be aware of this fact and observe/monitor for any possible adverse events, reactions, medication errors, or quality complaints of medicinal products and report the same to your respective national health authority.

This would accumulate safety evidence for medicinal products which in turn help health authorities to take regulatory actions at the earliest possibility for a better patient safety and overall public health.

Leave a comment

Your email address will not be published. Required fields are marked *

error: Content is protected !!